Prostap Query

Morning all,

Can anyone tell me the longest period of time they've been on Prostap SR? I've had four injections thus far and due to end in two months but it does seem to be reducing the frequency of severe pain (albeit not entirely removing it altogether). I know the recommendation is six months because of bone density issues but wondered if anyone had been on it for say one year or thereabouts?

Thanks in advance...

3 Replies

oldestnewest
  • The drug is only licensed for 6 months use - the risks extend beyond bone density. If taking for longer this must be a carefully considered decision between you and your consultant and you must be made aware of the potential risks.

    medicines.org.uk/emc/medici...

  • Thanks for that; I didn't realise it was restricted legally.  I assumed it was a 'recommendation' only. I've already had some of the side effects but thus far it has been the only hormone which hasn't affected me too badly (i.e. Letrozole turned me psychotic - and I'm only slightly joking!).  Appreciate the link...cheers.

  • It's not illegal as such to take it for longer but I suppose there comes an element of 'at one's own risk'. The guidelines are all rather vague. The NICE ones say it is licensed for 6 months but can be taken for longer as long as HRT is added in and women are advised of the risks. But the risks listed are only the basic menopause ones. Other published lists include many potential complications but what evidence they are based on may be unclear. The ESHRE guidelines say that evidence is limited as to dosage and duration. So essentially after 6 months I think it is very much down to the individual woman and that she should research all sources and try and form an opinion on risk versus benefit for her. I'm not a fan of these meds as they are very strong and alter the function of the brain which might be likely to be at the root of 'other' symptoms that might affect some women such as neurological effects, some of which have been reported as permanent. But balanced against that many women take them for extended lengths of time with no apparent ill effect and gain relief from them. My feeling is that if a woman experiences symptoms other than 'normal' menopause ones that might indicate an adverse reaction then the medication should be stopped. These are listed on the medication insert that all women should be given:  

    'Contact your doctor immediately or go to hospital:

    • If you develop a severe rash, itching or shortness of breath or difficulty breathing. These could be symptoms of a severe allergic reaction.

    Tell your doctor:

    • If you get a severe headache which does not get better when you take painkillers.

    • If you suffer from any unexplained bruising or bleeding or feel generally unwell whilst taking PROSTAP SR. Although rare, these could be symptoms of changes in the number of red or white blood cells.

    If any of the following side effects get serious, or if you notice any side effects not listed in this leaflet, speak to your doctor or pharmacist:

    Both men and women:

    PROSTAP SR can sometimes cause swelling in your ankles, tiredness, nausea or headaches. The treatment may cause pain in the joints, anaemia, fever or chills, dizziness, vomiting, loss of appetite, diarrhoea, pounding heartbeats, tingling in the hands or feet, muscle aching or weakness, mood changes, depression, altered vision, changes in weight, jaundice, abnormalities in liver function, thinning of bones, increase in blood pressure, difficulty sleeping, blood clots in the lungs, spinal fracture, paralysis or low blood pressure. Skin reactions at the injection site have been reported rarely following injection of leuprorelin. These include: skin hardening, redness, pain, abscesses, swelling, nodules, ulcers and skin damage.

    Blood sugar levels may be altered during treatment with PROSTAP SR, which may affect control in diabetic patients and require more frequent monitoring.

    If you have an existing pituitary lesion, there may be an increased risk of loss of blood to the area, which may cause permanent damage.

    If you have a blood test your doctor may notice a change in blood lipid (cholesterol) levels or in values for tests on how the liver is working. These changes do not usually cause any symptoms.

    '

You may also like...